Format

Send to

Choose Destination
Ann Pharmacother. 2007 May;41(5):880-4. Epub 2007 Apr 10.

Terbinafine-induced acute autoimmune hepatitis in the setting of hepatitis B virus infection.

Author information

1
Department of Internal Medicine, Georgetown University School of Medicine, Washington, DC, USA.

Abstract

OBJECTIVE:

To report a case of terbinafine-induced autoimmune hepatitis in a patient with chronic hepatitis B infection.

CASE SUMMARY:

A 57-year-old Taiwanese male with chronic hepatitis B virus (HBV) began an oral regimen of terbinafine 250 mg once daily for dermatophyte toenail onychomycosis, despite the manufacturer's recommendation not to use the drug in patients with liver dysfunction. The patient's liver enzyme levels were within normal limits at initiation of therapy. Immediately prior to concluding the 12 week treatment course, he became anorexic with malaise and subsequently developed ascites and jaundice. After a visit to an outside emergency department and positively trending liver function test levels, he was referred to our liver clinic. The patient was taking no other medications or herbal supplements, did not drink alcohol, and did not appear to suffer a flare of HBV infection. The diagnosis was supported by the presence of transient autoantibodies and a liver biopsy consistent with acute autoimmune drug injury. Three weeks after terbinafine was discontinued, peak levels of aspartate aminotransferase (1282 IU/L), alanine aminotransferase (1044 IU/L), and bilirubin (5.9 mg/dL) were noted; his platelet level had decreased to 77 x 10(3)/mm3. He was treated with supportive care that included vitamin K for coagulopathy, diuretics for ascites, and adefovir to prevent hepatitis B exacerbation. The patient's liver function studies began to normalize 6 weeks after terbinafine was discontinued.

DISCUSSION:

Terbinafine-induced hepatobiliary dysfunction, due to hepatocellular injury, cholestasis, or mixed form, has been reported, but this is the first case of autoimmune hepatitis supported by serologic, biochemical, and biopsy results. Use of the Naranjo probability scale revealed a probable relationship between the patient's hepatitis and terbinafine. Furthermore, the Roussel Uclaf Causality Assessment Method, a scoring system that specifically assesses the likelihood of drug-induced elevated levels of liver-associated enzymes, also supported a probable relationship. The pathogenesis of most drug-induced autoimmune hepatitis remains speculative, likely involving hapten-carrier complex and the cytochrome P450 isoenzymes. In this patient, his chronic HBV carrier state may have predisposed him to this autoimmune reaction.

CONCLUSIONS:

Healthcare practitioners should heed the manufacturer's warning that terbinafine not be used in patients with underlying hepatic disease.

PMID:
17426078
DOI:
10.1345/aph.1H400
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center